| Model Number |
466F230AF |
| Medical Device Problem Codes |
Fracture (1260); Failure to Align (2522); Migration (4003)
| Health Effect - Clinical Codes |
Vessel Or Plaque, Device Embedded In (1204); Atrial Fibrillation (1729); Thrombosis (2100); Heart Failure (2206); No Code Available (3191)
| Date of Event |
06/15/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Reporter occupation: other, senior counsel, litigation.(b)(4).As reported, the patient underwent placement of an optease retrievable vena cava filter.The patient had initially been hospitalized after head trauma with a cerebral hemorrhage.Approximately two weeks after admission, the patient underwent filter implantation placed in the superior vena cava (svc).The filter was placed such that the retrieval hook was pointing toward the patient's feet and the fixation barbs were pointing toward his head.As such the fixation barbs were not correctly oriented to resist pressure from blood flow and/or blood clots when placed in the svc.Information regarding the access site used was not provided.Less than a week after the filter implantation, a computerized tomography (ct) scan revealed that the device had migrated to the patient¿s right ventricle.The patient was discharged from hospital twelve days after the index procedure.Three days later, the patient was re-admitted.Radiological testing re-confirmed the location of the filter in the patient¿s heart.The patient was discharged twelve days after having been admitted with the filter location unchanged.At some point after the filter implantation, the patient experienced damage to the tricuspid valve, right heart failure, severe tricuspid valve regurgitation, paroxysmal atrial fibrillation, dizziness, weakness and several falls.These symptoms were reported to have been the result of the filter migration.Approximately five and a half months after the index procedure, diagnostic testing revealed evidence suggestive of filter migration into the patient¿s right ventricle.Approximately one week later, the patient underwent open heart to remove the fractured and migrated filter and to remove and replace the patient¿s tricuspid valve.During the procedure, it was noted that the filter hooks had torn through the tricuspid valve.Clot was noted on the device and the filter was broken in two places with the hook lodged in the papillary muscle of the anterior leaflet.The septal and anterior leaflets of the valve were destroyed.The anterior leaflet had a torn cord to the anterolateral papillary muscle, but the postero-medial muscle was intact.The patient was treated with the placement of a porcine valve.The patient was discharged from hospital four days after the surgery to a rehabilitation facility.The patient further reported having experienced severe pain during the post-operative recovery, mental anguish, psychological pain associated with the filter.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without images or procedural films for review, the reported filter malposition, migration, fracture and device embedment events could not be confirmed and the exact cause could not be determined.From the reported catalog number, it appears that an optease retrievable vena cava filter used was indicated for a femoral approach according to the instructions for use (ifu).Information regarding the access site used was not provided.Ivc filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the ifu as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the ivc including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.The ifu states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.The predominant concern for embedding within the wall of the ivc is the development of endothelialization.Endothelialization is the healing of the inner surfaces of vessels or grafts by endothelial cells.This is the normal process whereby the body heals and recovers from invasive procedures.The optease retrievable vena cava filter is indicated for retrieval up to 23 days post-implantation.Following this period of time, and as early as twelve days, there is potential for endothelialization around the filter struts.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.Stenosis, blood clots, clotting, thrombosis and/or occlusion within the device or within the ivc and/or vasculature do not represent a device malfunction.Due to the nature of the complaint, the reported pain, heart injury, right heart failure and paroxysmal atrial fibrillation experienced by the patient could not be confirmed and the exact cause could not be determined.These clinical events do not represent evidence of a device malfunction.Clinical factors that may have influenced these events include the patient¿s pre-existing co-morbidities, pharmacological issues and lesion characteristics.In addition, it is possible that these issues were related to procedural factors.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial/final report for this product.
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a optease vena cava filter.The patient was hospitalized for head trauma an hemorrhage.Approximately two weeks later an optease vena cava filter was placed into the patient's superior vena cava.The filter was placed in a different orientation than how the filter would normally be placed.It was placed such that the retrieval hook was pointing toward the patient's feet and the fixation barbs were pointing toward his head.As such the fixation barbs were not correctly oriented to resist pressure from blood flow and/or blood clots when placed in the superior vena cava.No later than one week after the index procedure, a computed tomography (ct) scan revealed that the device had migrated to the patient's right ventricle and could be seen in the patient's heart.The patient was discharged twelve days after the index procedure.Three days after being discharged, the patient was hospitalized again.He underwent radiological imaging procedures, which repeatedly demonstrated that the filter had migrated to the patient's heart.The patient was discharged twelve days after admission with the filter still lodged in his heart.The patient experienced complications secondary to the filter migration.The symptoms included damage to the right tricuspid valve, right heart failure, severe tricuspid valve regurgitation, paroxysmal atrial fibrillation, dizziness, weakness and several falls.Approximately five months and two weeks after the index procedure an imaging study was highly suggestive of migration of the filter into the patient's right ventricle.Approximately five months and three weeks after the index procedure the patient had open heart surgery to remove the fractured migrated filter and to remove/replace the patient's tricuspid valve with a pig valve and epicardial lead.During the procedure it as found that the hooks had torn though the tricuspid valve and these were stented opened.There was still clot on the device, the filter was broken in 2 places and the hook was lodged in the papillary muscle of the anterior leaflet.The septal leaflet was completely destroyed.The anterior leaflet had a torn cord to the anterolateral papillary muscle, but the posterior medial was intact.The posterior leaflet was completely torn.A 29 mm medtronic porcine valve was implanted.The patient survived the procedure in critical but stable condition and was ultimately discharged to a rehabilitation facility four days after the procedure.He suffered severe pain during his recovery.He also suffered permanent injury to his heart and will likely require a future valve replacement.The patient experienced and will continue to experience mental anguish, economic loss, numerous physical and emotional damages, as well as psychological pain, severe physical pain and suffering, and loss of enjoyment of life.
Additional Manufacturer Narrative
After further review of additional information received.It was reported that a patient underwent placement of an optease vena cava filter after being hospitalized for head trauma and hemorrhage.The patient was admitted to the hospital after a traumatic fall that resulted in a skull fracture with epidural hematoma and cerebrovascular accident (cva) associated with acute alcohol intoxication.During this admission the patient had new onset atrial fibrillation, bilateral upper limb deep vein thrombosis, a tracheostomy for extended ventilator support secondary to respiratory failure/infectious process and percutaneous endoscopic gastrostomy (peg) tube for feeding were placed.The patient discharged to a rehabilitation facility.Approximately two weeks later an optease vena cava filter was placed into the patient's superior vena cava.The indication for the filter was bilateral upper extremity deep vein thrombosis with a significant intracranial bleed.A venocavogram located the renal veins and assessed the caliber of the inferior vena cava (ivc).The filter was successfully deployed in a superior vena cava position for protection from upper limb emboli.There were no reports of complications during the implant procedure.The filter was placed in a different orientation than how the filter would normally be placed.It was placed such that the retrieval hook was pointing toward the patient's feet and the fixation barbs were pointing toward his head.As such the fixation barbs were not correctly oriented to resist pressure from blood flow and/or blood clots when placed in the superior vena cava.No later than one week post implant, a computed tomography (ct) scan revealed that the device had migrated to the patient's right ventricle and could be seen in the patient's heart.The patient was discharged twelve days after the index procedure.Three days after being discharged, the patient was hospitalized again.Radiological imaging procedures repeatedly demonstrated that the filter had migrated to the patient's heart.The patient was discharged twelve days after admission with the filter still lodged in his heart.The patient experienced complications secondary to the filter migration.The symptoms included damage to the right tricuspid valve, right heart failure, severe tricuspid valve regurgitation, paroxysmal atrial fibrillation, dizziness, weakness and several falls.Approximately five months and two weeks post implant the patient was admitted for tricuspid regurgitation, with symptoms of fatigue and shortness of breath, and a foreign body within the heart.A chest ct scan revealed radiodensity in the right ventricle with the appearance of an ivc filter as well as copd.Approximately five months and three weeks post implant, open heart surgery was performed to remove the fractured, migrated filter and to remove/replace the patient's tricuspid valve with a pig valve and epicardial lead.During the procedure it was found that the hooks had torn though the tricuspid valve and these were stented opened.There was clot on the device, the filter was broken in two places and the hook was lodged in the papillary muscle of the anterior leaflet.The septal leaflet was completely destroyed.The anterior leaflet had a torn cord to the anterolateral papillary muscle, but the posterior medial was intact.The posterior leaflet was completely torn.A 29 mm medtronic porcine valve was implanted.The patient survived the procedure in critical but stable condition and was ultimately discharged to a rehabilitation facility four days after the procedure.According to medical records, the patient has a past medical history of kidney stones, arthritis, lower back pain, seasonal hay fever, shortness of breath, dizziness, chest pain and palpitations.The patient¿s surgical history includes right hand carpel tunnel.Two years post implant a 2-d transthoracic echocardiographic study was conducted.The conclusion states the patient has mild aortic insufficiency and mild pulmonary hypertension (most likely due to mild diastolic congestive heart failure).Additional information provided indicated that approximately five months and two weeks post implant the patient had a follow up visit for complaints of headaches, memory loss and unsteady gait related to pre-implant traumatic brain injury (tbi).A ct of the head at that time revealed no acute intracranial processes.Approximately one year and two months post implant the patient had a follow up visit for worsening of symptoms, anger, depression and anxiety issues.The patient was diagnosed with post-traumatic stress disorder (ptsd).The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without images or procedural films for review, the reported filter malposition, migration, fracture and device embedment events could not be confirmed and the exact cause could not be determined.From the reported catalog number, it appears that an optease retrievable vena cava filter used was indicated for a femoral approach according to the instructions for use (ifu).Information regarding the access site used was not provided.Ivc filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the ifu as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the ivc including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.In this case, it was noted that the implanting physician placed the filter in an upside-down orientation.The ifu states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.The predominant concern for embedding within the wall of the ivc is the development of endothelialization.Endothelialization is the healing of the inner surfaces of vessels or grafts by endothelial cells.This is the normal process whereby the body heals and recovers from invasive procedures.The optease retrievable vena cava filter is indicated for retrieval up to 23 days post-implantation.Following this period of time, and as early as twelve days, there is potential for endothelialization around the filter struts.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.Stenosis, blood clots, clotting, thrombosis and/or occlusion within the device or within the ivc and/or vasculature do not represent a device malfunction.Due to the nature of the complaint, the reported pain, heart injury, right heart failure and paroxysmal atrial fibrillation experienced by the patient could not be confirmed and the exact cause could not be determined.These clinical events do not represent evidence of a device malfunction.Clinical factors that may have influenced these events include the patient¿s pre-existing co-morbidities, pharmacological issues and lesion characteristics.In addition, it is possible that these issues were related to procedural factors.Post-traumatic stress disorder does not represent a device malfunction and may be related to underlying patient specific issues, such as head trauma.Given the limited information available for review, there is nothing.
Event or Problem Description
Approximately five months and two weeks after the index procedure the patient had a follow up visit for complaints of headaches, memory loss and unsteady gait related to pre-implant traumatic brain injury (tbi).A computed tomography (ct) of the head at that time revealed no acute intracranial processes.Approximately one year and two months after the index procedure the patient had a follow up visit for worsening of symptoms, anger, depression and anxiety issues.The patient was diagnosed with post-traumatic stress disorder (ptsd).
Event or Problem Description
Medical records were received that documented the patient's past medical history: backache, balance and proprioception deficit, impacted right ear, chronic pain syndrome, a fractured left clavicle that was displaced, herniated and degenerated discs, nephrolithiasis, osteoarthritis, inguinal hernia, lumbar neuritis, major depression (associated with cva), obstructive sleep apnea, peripheral neuropathy, insomnia, ypertension,hypercholesterolemia and temporomandibular joint pain and dysfunction, physical and emotional abuse by the patient¿s father, issues recalling more recent memories, panic attacks, nystagmus, vertigo, falls and issues with taste. beginning approximately two years after the index procedure until three years and three months after the index procedure the patient was see multiple times for the following physical and mental health concerns: emotional deregulation, overuse of lorazepam, loneliness, depression, anger management, self-isolation and difficulty focusing, lost weight (associated with ongoing metallic taste and reported loneliness), copd secondary to pneumonia, calcification around the heart and balance issues/recurring falls.The patient was noted to be wheelchair bound and reported iron deficiency anemia.Multiple diagnostic images were received in reference to the patient¿s left-sided clavicular displacement.
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: b4, b5, b6, g3, g6, h1 and h2.Additional information is pending and will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
As reported, the patient underwent placement of an optease inferior vena cava (ivc) filter.The indication for filter placement was a traumatic fall that resulted in a skull fracture with epidural hematoma and cerebrovascular accident (cva) associated to acute alcohol intoxication.Approximately two weeks after admission an optease vena cava filter was placed into the patient's superior vena cava due to bilateral upper extremity deep vein thrombosis.A venocavogram located the renal veins and assessed the caliber of the ivc.The filter was successfully deployed in a superior vena cava position for protection from upper limb emboli; however, it was noted that the filter was deployed in an upside-down orientation, leaving the hook towards the patients¿ lower limbs.There were no reports of complications approximately one week after implant, a ct scan revealed the device was visualized within the right heart ventricle, having migrated from the implantation site.The patient was discharged twelve days after the index procedure.Three days after discharge, imaging again indicated that the filter had migrated to the heart.The symptoms of migration included tricuspid valve damage, right heart failure, severe tricuspid valve regurgitation, paroxysmal atrial fibrillation, dizziness, weakness and several falls.Approximately five months and two weeks after implant, the patient was admitted for tricuspid regurgitation, with symptoms of fatigue and shortness of breath, and a foreign body within the heart, imaging again noted the filter in the right ventricle.One week after admission, the patient had open heart surgery to remove the fractured, migrated filter and to remove/replace the patient's tricuspid valve with a pig valve and epicardial lead.There was thrombus in the filter device, the filter was broken in two places and the hook was lodged in the papillary muscle of the anterior leaflet.The septal leaflet was completely destroyed.The anterior leaflet had a torn cord to the anterolateral papillary muscle, but the posterior medial was intact.The posterior leaflet was completely torn.A 29 mm medtronic porcine valve was implanted.The patient was ultimately discharged to a rehabilitation facility four days after the procedure.It is reported that the patient suffered severe pain during recovery, had permanent heart damage, and anxiety related to the filter.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without images or procedural films for review, the reported filter malposition, migration, fracture and device embedment events could not be confirmed and the exact cause could not be determined.From the reported catalog number, it appears that an optease retrievable vena cava filter used was indicated for a femoral approach according to the instructions for use (ifu).Information regarding the access site used was not provided.Ivc filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the ifu as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the ivc including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.In this case, it was noted that the implanting physician placed the filter in an upside-down orientation.The ifu states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.The predominant concern for embedding within the wall of the ivc is the development of endothelialization.Endothelialization is the healing of the inner surfaces of vessels or grafts by endothelial cells.This is the normal process whereby the body heals and recovers from invasive procedures.The optease retrievable vena cava filter is indicated for retrieval up to 23 days post-implantation.Following this period of time, and as early as twelve days, there is potential for endothelialization around the filter struts.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.Stenosis, blood clots, clotting, thrombosis and/or occlusion within the device or within the ivc and/or vasculature do not represent a device malfunction.Due to the nature of the complaint, the reported pain, heart injury, right heart failure and paroxysmal atrial fibrillation experienced by the patient could not be confirmed and the exact cause could not be determined.These clinical events do not represent evidence of a device malfunction.Clinical factors that may have influenced these events include the patient¿s pre-existing co-morbidities, pharmacological issues and lesion characteristics.In addition, it is possible that these issues were related to procedural factors.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
Event or Problem Description
As reported by the legal brief, the patient underwent placement of an optease vena cava filter after being hospitalized for head trauma and hemorrhage.The patient was admitted to the hospital after a traumatic fall that resulted in a skull fracture with epidural hematoma and cerebrovascular accident (cva) associated to acute alcohol intoxication.During this admission the patient had new onset atrial fibrillation, bilateral upper limb deep vein thrombosis, a tracheostomy for extended ventilator support secondary to respiratory failure / infectious process and percutaneous endoscopic gastrostomy (peg) tube for feeding were placed.The patient discharged to a rehabilitation facility.Approximately two weeks later an optease vena cava filter was placed into the patient's superior vena cava.The indication for filter was bilateral upper extremity deep vein thrombosis with a significant intracranial bleed.A venocavogram located the renal veins and assessed the caliber of the inferior vena cava (ivc).The filter was successfully deployed in a superior vena cava position for protection from upper limb emboli.There were no reports of complications during the implantation procedure.The filter was placed in a different orientation than how the filter would normally be placed.It was placed such that the retrieval hook was pointing toward the patient's feet and the fixation barbs were pointing toward his head.As such the fixation barbs were not correctly oriented to resist pressure from blood flow and/or blood clots when placed in the superior vena cava.No later than one week after the index procedure, a computed tomography (ct) scan revealed that the device had migrated to the patient's right ventricle and could be seen in the patient's heart.The patient was discharged twelve days after the index procedure.Three days after being discharged, the patient was hospitalized again.He underwent radiological imaging procedures, which repeatedly demonstrated that the filter had migrated to the patient's heart.The patient was discharged twelve days after admission with the filter still lodged in his heart.The patient experienced complications secondary to the filter migration.The symptoms included damage to the right tricuspid valve, right heart failure, severe tricuspid valve regurgitation, paroxysmal atrial fibrillation, dizziness, weakness and several falls.Approximately five months and two weeks after the index procedure an imaging study was highly suggestive of migration of the filter into the patient's right ventricle.The patient was admitted for tricuspid regurgitation, with symptoms of fatigue and shortness of breath, and a foreign body within the heart.A chest ct scan revealed radiodensity in the right ventricle with the appearance of an ivc filter as well as copd.Approximately five months and three weeks after the index procedure the patient had open heart surgery to remove the fractured, migrated filter and to remove/replace the patient's tricuspid valve with a pig valve and epicardial lead.During the procedure it was found that the hooks had torn though the tricuspid valve and these were stented opened.There was still clot on the device, the filter was broken in two places and the hook was lodged in the papillary muscle of the anterior leaflet.The septal leaflet was completely destroyed.The anterior leaflet had a torn cord to the anterolateral papillary muscle, but the posterior medial was intact.The posterior leaflet was completely torn.A 29 mm medtronic porcine valve was implanted.The patient survived the procedure in critical but stable condition and was ultimately discharged to a rehabilitation facility four days after the procedure.He suffered severe pain during his recovery.He also suffered permanent injury to his heart and will likely require a future valve replacement.The patient experienced and will continue to experience mental anguish, economic loss, numerous physical and emotional damages, as well as psychological pain, severe physical pain and suffering, and loss of enjoyment of life.Images were provided that include intra-surgical visualization of the filter within the right ventricle, as well as radiologic imaging revealing the filter within the right ventricle.
Event or Problem Description
Information received per additional medical records indicate that the patient has a past medical history of kidney stones, arthritis, lower back pain, seasonal hay fever, shortness of breath, dizziness, chest pain and palpitations.The patient¿s surgical history includes right hand carpel tunnel.Two years after the index procedure a 2-d transthoracic echocardiographic study was conducted.The conclusion states the patient has mild aortic insufficiency and mild pulmonary hypertension (most likely due to mild diastolic congestive heart failure).
Additional Manufacturer Narrative
As reported, the patient underwent placement of an optease inferior vena cava (ivc) filter.The indication for filter placement was a traumatic fall that resulted in a skull fracture with epidural hematoma and cerebrovascular accident (cva) associated to acute alcohol intoxication.Medical history includes kidney stones, arthritis, lower back pain, seasonal hay fever, shortness of breath, dizziness, chest pain with palpitations, and carpel tunnel release.Approximately two weeks after admission an optease vena cava filter was placed into the patient's superior vena cava due to bilateral upper extremity deep vein thrombosis.A venocavogram located the renal veins and assessed the caliber of the ivc.The filter was successfully deployed in a superior vena cava position for protection from upper limb emboli; however, it was noted that the filter was deployed in an upside-down orientation, leaving the hook towards the patients¿ lower limbs.There were no reports of complications approximately one week after implant, a ct scan and intraprocedural images revealed the device was visualized within the right heart ventricle, having migrated from the implantation site.The patient was discharged twelve days after the index procedure.Three days after discharge, imaging again indicated that the filter had migrated to the heart.The symptoms of migration included tricuspid valve damage, right heart failure, severe tricuspid valve regurgitation, paroxysmal atrial fibrillation, dizziness, weakness and several falls.Approximately five months and two weeks after implant, the patient was admitted for tricuspid regurgitation, with symptoms of fatigue and shortness of breath, and a foreign body within the heart, imaging again noted the filter in the right ventricle.One week after admission, the patient had open heart surgery to remove the fractured, migrated filter and to remove/replace the patient's tricuspid valve with a pig valve and epicardial lead.There was thrombus in the filter device, the filter was broken in two places and the hook was lodged in the papillary muscle of the anterior leaflet.The septal leaflet was completely destroyed.The anterior leaflet had a torn cord to the anterolateral papillary muscle, but the posterior medial was intact.The posterior leaflet was completely torn.A 29 mm medtronic porcine valve was implanted.The patient was ultimately discharged to a rehabilitation facility four days after the procedure.It is reported that the patient suffered severe pain during recovery, had permanent heart damage, and anxiety related to the filter.Two years after implant, imaging revealed mild diastolic congestive heart failure).The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without images or procedural films for review, the reported filter malposition, migration, fracture and device embedment events could not be confirmed and the exact cause could not be determined.From the reported catalog number, it appears that an optease retrievable vena cava filter used was indicated for a femoral approach according to the instructions for use (ifu).Information regarding the access site used was not provided.Ivc filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the ifu as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the ivc including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.In this case, it was noted that the implanting physician placed the filter in an upside-down orientation.The ifu states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.The predominant concern for embedding within the wall of the ivc is the development of endothelialization.Endothelialization is the healing of the inner surfaces of vessels or grafts by endothelial cells.This is the normal process whereby the body heals and recovers from invasive procedures.The optease retrievable vena cava filter is indicated for retrieval up to 23 days post-implantation.Following this period of time, and as early as twelve days, there is potential for endothelialization around the filter struts.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.Stenosis, blood clots, clotting, thrombosis and/or occlusion within the device or within the ivc and/or vasculature do not represent a device malfunction.Due to the nature of the complaint, the reported pain, heart injury, right heart failure and paroxysmal atrial fibrillation experienced by the patient could not be confirmed and the exact cause could not be determined.These clinical events do not represent evidence of a device malfunction.Clinical factors that may have influenced these events include the patient¿s pre-existing co-morbidities, pharmacological issues and lesion characteristics.In addition, it is possible that these issues were related to procedural factors.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.